Drug combos causing mayhem in Highland County


Amid opioid concerns, meth/heroin mix a growing trend

By David Wright - dwright@timesgazette.com



Shown is a syringe left by the side of the road.

Shown is a syringe left by the side of the road.


David Wright | The Times-Gazette

Local first responders say a recent increase in overdoses involving carfentanil – a powerful opioid used as a tranquilizer for elephants – is not being seen here as it is elsewhere in the state, but another trend has them concerned: the use of methamphetamine and opioids as a lethal mix that can cause overdose victims to become violent with their rescuers.

The Associated Press reported last week that coroners in two of Ohio’s largest counties issued drug abuse warnings following an apparent resurgence of carfentanil in their jurisdictions.

Dr. Anahi Ortiz, the Franklin County coroner, said the county which calls Columbus home had at least three carfentanil-related overdose deaths in January. Ortiz said the county saw six carfentanil-related deaths in all of 2018, with the last in September. Cuyahoga County Medical Examiner Dr. Thomas Gilson issued a similar warning based on an increase in carfentanil seizures in the Cleveland area this year.

Lt. Branden Jackman, public information officer for Paint Creek Joint EMS/Fire District, said he has not heard of any carfentanil overdoses here recently, although there were three drug overdoses in the space of two hours Saturday night in Highland County.

While carfentanil may not be a problem here at the moment, Jackman said a spike in methamphetamine use in the area is accompanied by another trend: People mixing meth and opioids for a more intense high with dangerous results.

According to Jackman, meth is an “upper,” a drug that accelerates bodily functions and can cause hyperactivity and aggression. Opioids like heroin and fentanyl are “downers,” which depress the body’s respiratory system and can result in death by suffocation.

If someone using a combination of the two happens to overdose on the heroin and first responders are able to revive them, they can “tweak out” and act violently, Jackman said.

“We’ll wake them up from their heroin overdose and they’ll get violent,” he said.

While methamphetamine overdoses are rare, Highland County Coroner Jeff Beery has said the mortality rates associated with methamphetamine go deeper than overdose numbers.

Beery previously said a violent double fatality on Powell Road in December of 2017 may have been fueled by methamphetamine, since two of the suspects involved had used meth on the night of the incident, and he said methamphetamine was also at play in a Lynchburg-area shooting in 2018.

But methamphetamine, while dangerous in its own way, is not as lethal as opioids, which killed more than a dozen people here in 2017, Beery said.

Jackman said the longer Highland County can avoid exposure to carfentanil, the better. He said a carfentanil overdose will “clean the squad out” of naloxone a drug that immediately reverses the effects of opioid overdose. Naloxone is sold under the brand name Narcan.

The lieutenant said one carfentanil overdose he treated took 10 milligrams of Narcan – a “massive dose” – just to get the patient to breathe. After that, the survivor had to be put on a naloxone drip, he said.

That overdose occurred in 2017, Jackman said, “when we couldn’t keep Narcan on the shelf.”

Jackman recalls 2017 as a year of emotional exhaustion, when opioid overdoses became a daily routine.

First responders were reminded of the deadly year when they rushed to treat the three people who overdosed Saturday night.

Jackman said first responders can often track “extremely potent” or “bad” batches of drugs by spates of overdoses beginning in Chillicothe. Those often ripple westward through Ross County and enter Highland County by way of Greenfield, according to Jackman.

“We’ll see it coming,” he said.

Still, the rate of overdoses is “nothing like it used to be,” Jackman said, and first responders are thankful for whatever respite they can get.

Reach David Wright at 937-402-2570.

Shown is a syringe left by the side of the road.
https://www.timesgazette.com/wp-content/uploads/sites/33/2019/02/web1_fneedle.jpgShown is a syringe left by the side of the road. David Wright | The Times-Gazette
Amid opioid concerns, meth/heroin mix a growing trend

By David Wright

dwright@timesgazette.com